California, 2011

Flash Flooding and Hail in California, August 26 to 28, 2011

August 26 to 28, 2011 · NWS SGX · 4 events in 2 counties and zones

A surge of monsoonal moisture brought three days of significant thunderstorms from the 26th to the 28th. These storms brought more CG lightning, strong wind gusts in the low 50s mph, 1/2 -3/4 hail and brief heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A surge of monsoonal moisture brought three days of significant thunderstorms from the 26th to the 28th. These storms brought more CG lightning, strong wind gusts in the low 50s mph, 1/2 -3/4 hail and brief heavy downpours. Minor accumulation from small hail occurred with some of these storms. The rain produced some flash flooding at low water crossings in Chihuahua Valley. Street flooding and 1/2 hail was also reported near Big Bear in the San Bernardino Mountains. Lightning sparked several small fires in the Riverside and San Bernardino County mountains, including one that became the Oasis Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 26, 8:00 AM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 8:00 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT FRI AUG 26 2011

.SYNOPSIS...
STRONG HIGH PRESSURE WILL BRING HOT WEATHER TO INLAND AREAS THROUGH
THE WEEKEND. MONSOONAL MOISTURE IS EXPECTED TO BRING SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING TO THE
MOUNTAINS...DESERTS...AND INLAND VALLEYS. MOISTURE WILL BEGIN TO
DECREASE ON SATURDAY WITH A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A TROUGH OF LOW
PRESSURE NEAR THE WEST COAST WILL BRING A COOLING AND DRYING TREND
NEXT WEEK WITH A RETURN OF THE MARINE LAYER WITH NIGHT AND MORNING
LOW CLOUDS AND FOG FOR COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A WAVE OF MID LEVEL CLOUDS WITH VERY ISOLATED SHOWERS PUSHED THROUGH
THE REGION EARLY THIS MORNING. EVEN A COUPLE THUNDERSTORMS DEVELOPED
OFFSHORE JUST WEST OF SAN CLEMENTE ISLAND. MOISTURE HAS INCREASED
AND WITH MOSTLY CLEAR SKIES TO ENHANCE SURFACE HEATING...THE PUMP IS
PRIMED FOR SOME THUNDERSTORMS TODAY. THE STEERING FLOW AT AROUND
10-15 THOUSAND FEET WILL TURN EAST AND THAT WILL HELP DRIFT A FEW OF
THOSE TSTORMS INTO THE VALLEYS THIS AFTERNOON. THE MOISTURE IS NOT
SUPER IMPRESSIVE BUT THE TSTORMS WILL MOVE SLOWLY...SO THE FLASH
FLOOD POTENTIAL IS MODERATE TODAY IN THE MOUNTAINS. MEANWHILE BACK
AT THE COAST THERE WAS ONLY ONE LITTLE HUNK OF FOG AROUND LA JOLLA
THAT WE COULD FIND. I GUESS THEY DIDN'T GET THE MEMO. IN GENERAL THE
MARINE LAYER AND ITS COASTAL CLOUDS WILL BE VERY DIMINISHED AND
ALMOST NON-EXISTENT THROUGH THE WEEKEND. THE HOT WEATHER WILL PEAK
TODAY AND SATURDAY. INLAND TEMPS WILL BE ABOUT 6 TO 12 DEGREES
HIGHER THAN AVERAGE AND THAT WILL PUT A LOT OF INLAND CITIES AND THE
HIGH DESERT WELL INTO THE 100S AND THE LOWER DESERT ABOVE 110. AT
THIS TIME HEAT INDEX VALUES ARE EXPECTED TO STAY JUST BELOW HEAT
WARNING CRITERIA. MOISTURE GRADUALLY DECREASES SATURDAY AND SUNDAY
AND SO DO THE CHANCES OF THUNDERSTORMS EACH AFTERNOON. ON MONDAY THE
STRONG HIGH PRESSURE RIDGE OVER THE SOUTHWEST WILL BEGIN TO WEAKEN
AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST COAST. THIS
WILL BRING A COOLING TREND AND A MORE APPARENT MARINE LAYER WILL
RETURN MONDAY THROUGH AT LEAST NEXT THURSDAY.

&&

.AVIATION...
261555Z...STRATUS IS JUST ABOUT DISSIPATED AND AIR MASS IS PRIMED
AND READY FOR THUNDERSTROM DEVELOPMENT ACROSS SOUTHERN CALIFORNIA
TODAY. TRIGGER TEMPS SHOULD BE REACHED BY 1800 UTC. BETWEEN
1800-27/0300 UTC SCT-BKN CUMULONIMBUS OVER MOUNTAINS WITH BASES
FL090-120 AND TOPS TO FL450...MOVING TOWARDS THE NORTHWEST. BETWEEN
27/0300-27/1600 UTC...BROKEN CONVECTIVE DEBRIS CLOUDS BETWEEN
FL150-FL250. THESE SHOULD LIMIT DEVELOPMENT OF LOW STRATUS OVER
WATER/IMMEDIATE COAST TO FEW-SCT AOB FL007. AFTER 27/1800 UTC EXPECT
SIMILAR THUNDERSTORM DEVELOPMENT BUT DIRECTION OF CELL MOVEMENT TO
THE NORTH IN THE MORNING HOURS AND TOWARDS THE NORTHEAST DURING THE
AFTERNOON HOURS AS WINDS VEER FROM SOUTH TO SOUTHWEST.

&&

.MARINE...
SINCE 0620 PDT...INFREQUENT CLOUD TO WATER LIGHTNING STRIKES HAVE
BEEN OBSERVED OVER THE OFFSHORE WATERS...ABOUT 15-20 NM W OF SAN
CLEMENTE ISLAND...FROM ELEVATED CONVECTION. CLOUD BASES ARE ABOVE
10000 FT MSL. DUE TO THE STABLE BOUNDARY LAYER...BETWEEN THE SEA
SURFACE AND 2500 FEET MSL...DOWNDRAFTS AND RAIN ARE NOT LIKELY TO
REACH THE SEA SURFACE...AND SINCE THE THUNDERSTORM CELLS ARE LIKELY
TO CONTINUE TRACKING TOWARDS THE NORTH AND THE SUPPORT FOR ELEVATED
CONVECTION SHOULD TEMPORARILY END AFTER 1000 PDT...LIGHTNING STRIKES
OVER THE OUTER COASTAL WATERS...IN MARINE ZONE PZZ775...ARE NOT
EXPECTED TODAY. THERE IS A POSSIBILTY OF NOCTURNAL ELEVATED
THUNDERSTORMS AGAIN TONIGHT/SATURDAY MORNING. AFTER SATURDAY MORNING
THE AIR MASS SHOULD BECOME DRY AND STABLE OVER THE COASTAL WATERS AS
THE FLOW ALOFT BECOMES SOUTHWEST.

LOOKING FURTHER AHEAD...A SIGNIFICANT SOUTHERN HEMISPHERE SWELL IS
STILL FORECAST TO ARRIVE LATE NEXT WEEK. THE WAM III MODEL IS
BACKING OFF ON THE ARRIVAL TIME AND INCREASING THE PEAK...WHICH IS
CONSISTENT WITH PREVIOUS PERFORMANCE OF THE MODEL...BEING TOO FAST
AND TOO LOW OF SOUTHERN HEMISPHERE SWELLS. EITHER WAY AT LEAST 4-5
FOOT 20 SECOND SWELL FROM 200 DEGREES IS LIKELY THURSDAY SEPTEMBER 1
WITH SURF HEIGHTS 10 FEET FOR SOUTH FACING BEACHES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HEAT...SEE LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...BALFOUR
Hazardous weather outlook, Aug 26, 2:55 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PDT FRI AUG 26 2011

CAZ042-043-048-050-055>058-060>062-270100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
355 AM PDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE
FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AFTERNOON AND EARLY EVENING...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS...DESERTS...AND INLAND
VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH
FLOODING IS MINIMAL.

FOR SATURDAY AND SUNDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MARTIN

In the hours before

Special weather statement, Aug 26, 11:57 AM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1257 PM PDT FRI AUG 26 2011

CAZ058-062-262100-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1257 PM PDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 200 PM PDT...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 20 MILES SOUTHWEST OF OCOTILLO...MOVING
SLOWLY NORTHEAST AT 5 MPH. THESE STORMS ARE LOCATED JUST ACROSS THE
MEXICO BORDER BUT WILL SEND STRONG WINDS INTO SOUTHEAST SAN DIEGO
COUNTY AND AFFECT PARTS OF INTERSTATE 8.

HAIL IS PROJECTED TO BE LESS THAN THREE-QUARTERS OF AN INCH IN
DIAMETER...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA DEL SOL...JACUMBA...
BOULEVARD AND LIVE OAK SPRINGS.

LAT...LON 3278 11640 3273 11610 3262 11610 3261 11611
      3260 11620 3261 11623 3260 11626 3259 11640
TIME...MOT...LOC 1954Z 208DEG 4KT 3256 11625

TARDY

The radar

The San Diego radar (KNKX), 62 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Diego

When
August 26, 12:45 PM PST to 2:30 PM PST
Where
San Diego County, 7.9 mi NNW of Warner Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.386, -116.682

Nickel sized hail was reported by a spotter, along with an estimated wind gust of 45 to 55 mph.

Flash Flood, San Bernardino

When
August 27, 11:30 AM PST to 2:00 PM PST
Where
San Bernardino County, 1.79 mi N of Big Bear City to 2.76 mi WNW of Fawnskin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.296, -116.849

Spotter reported street flooding on Big Bear Boulevard from the Stanfield cutoff to Pine Knot Avenue, as well as Rathbun Creek at Catalina Road. Water 6-12 inches deep covered the roadway.

Flash Flood, San Diego

When
August 27, 12:30 PM PST to 2:30 PM PST
Where
San Diego County, 9.27 mi ENE of Palomar Mtn to 8.05 mi N of Warner Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.392, -116.745

Chihuahua Valley Road was impassable due to fast-moving water over the roadway, up to 2 feet deep in places. Other roads were washed out nearby. Hail up to penny-sized (3/4) was also observed along Chihuahua Valley Road, with minor accumulation of the hail.

Thunderstorm Wind, San Diego

When
August 28, 1:30 PM PST to 2:45 PM PST
Where
San Diego County, Campo
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
32.600, -116.470

The SDGE Mesonet, CMCSD recorded a wind gust of 65 mph during a downburst from a thunderstorm at 1400 PST on the 28th. The Campo ASOS also recorded a gust of 61 mph at 1352 PST nearby. During the time of these gusts, 5 power poles were snapped on Buckman Springs Road near Highway 94 and several large tree branches fell onto the Campo COOP observer's property. Power was lost soon after these poles and branches came down. Lightning sparked several small fires on the observer's property, but all were contained quickly. The Campo ASOS also recorded 1.02 inches of rain in 30 minutes during this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340271, 340272, 340274, 340275.